Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 19, 2011, 6:04 PM CDT for Osborne County, Smith County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2011, 6:04 PM CDT (23:04 UTC)
- Expired
- May 19, 2011, 6:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:27 PM CDT | HAIL 0.5 | Smith Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852
WUUS53 KGID 192304
SVRGID
KSC141-183-192330-
/O.NEW.KGID.SV.W.0048.110519T2304Z-110519T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT THU MAY 19 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF PORTIS...OR 32 MILES SOUTHEAST OF PHILLIPSBURG...AND
MOVING NORTH AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
PORTIS...HARLAN...GAYLORD...SMITH CENTER...BELLAIRE AND LEBANON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3946 9893 4000 9878 4000 9874 3996 9850
3942 9871
TIME...MOT...LOC 2305Z 194DEG 43KT 3954 9879
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN2 follow-up statements
211
WWUS53 KGID 192321
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT THU MAY 19 2011
KSC141-192331-
/O.CAN.KGID.SV.W.0048.000000T0000Z-110519T2330Z/
OSBORNE KS-
621 PM CDT THU MAY 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSBORNE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3957 9890 4000 9878 4000 9874 3996 9850
3957 9865
TIME...MOT...LOC 2321Z 194DEG 43KT 3973 9873
$$
KSC183-192330-
/O.CON.KGID.SV.W.0048.000000T0000Z-110519T2330Z/
SMITH KS-
621 PM CDT THU MAY 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN SMITH
COUNTY UNTIL 630 PM CDT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HARLAN...OR 31 MILES EAST OF PHILLIPSBURG...MOVING NORTH AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...BELLAIRE AND LEBANON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3957 9890 4000 9878 4000 9874 3996 9850
3957 9865
TIME...MOT...LOC 2321Z 194DEG 43KT 3973 9873
WIND...HAIL 60MPH 1.00IN
$$
HEINLEIN062
WWUS53 KGID 192329
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT THU MAY 19 2011
KSC183-192338-
/O.EXP.KGID.SV.W.0048.000000T0000Z-110519T2330Z/
SMITH KS-
629 PM CDT THU MAY 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SMITH COUNTY WILL
EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED JUST BELOW SEVERE
LIMITS. HOWEVER HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3957 9890 4000 9878 4000 9874 3996 9850
3957 9865
TIME...MOT...LOC 2328Z 194DEG 43KT 3981 9870
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:08 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 19, 3:08 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 308 PM CDT THU MAY 19 2011 .SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. AFTERNOON SUBJECTIVE SURFACE ANALYSIS PLACED A DRYLINE FROM NEAR KDDC...SOUTHWARD INTO THE TEXAS PANHANDLE...WHILE A WARM FRONT STRETCHED FROM NEAR KRSL SOUTHEASTWARD INTO SOUTH CENTRAL KANSAS. THE MAIN QUESTION FOR LATE THIS AFTERNOON AND EVENING STILL REMAINS HOW FAR NORTH WILL THE SURFACE BASED CONVECTION DEVELOP. THE 12Z MODEL RUNS STILL SHOWED SOME DIFFERENCES IN THEIR HANDLING OF THE SURFACE FEATURES...AND HOW FAR NORTH THE WARM FRONT WILL GET. IT STILL APPEARS THAT THE WARM FRONT COULD STILL TRY TO LIFT INTO PARTS OF NORTHERN KANSAS...THUS THE CURRENT TORNADO WATCH THAT HAS BEEN ISSUED INTO THIS EVENING FOR MUCH OF NORTH CENTRAL KANSAS. LATER THIS EVENING...H85 WARM AIR ADVECTION WILL INCREASE ACROSS THE FORECAST AREA AS A 40 TO 50 KNOT LOW LEVEL JET PUNCHES INTO SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THIS WILL HELP SPREAD THE THUNDERSTORM POTENTIAL NORTHWARD...WITH MUCH OF THE FORECAST AREA POTENTIALLY GETTING MORE RAINFALL. SOME OF THE STORMS COULD ALSO BRING A LARGE HAIL THREAT...AND WILL CONTINUE TO MENTION THAT IN THE HAZARDOUS WEATHER OUTLOOK FOR TONIGHT. HEAVY RAINFALL WILL BE ANOTHER CONCERN WITH SOME LOCATIONS OVER THE PAST FEW DAYS GETTING UPWARDS OF AN INCH OF RAIN ALREADY. THE LOW LEVEL JET AXIS EVENTUALLY SHIFTS A BIT EASTWARD AND TURNS MORE SOUTHWESTERLY LATE TONIGHT INTO EARLY FRIDAY WHICH SHOULD TAKE THE MAIN THUNDERSTORM FOCUS EAST. THIS COULD BRING A PERIOD OF LESSER RAIN CHANCES FROM MID MORNING INTO EARLY AFTERNOON...HOWEVER THUNDERSTORMS AGAIN LOOK POSSIBLE AS THE UPPER LOW CONTINUES TO SPIN OVER THE CENTRAL AND NORTHERN HIGH PLAINS. A SHEARED OUT VORTICITY LOBE IS EXPECTED TO ROTATE THROUGH CENTRAL PARTS OF NEBRASKA AND KANSAS BY FRIDAY AFTERNOON...WITH INSTABILITY INCREASING...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. MUCAPE VALUES RISE INTO THE 1000-1500 J/KG RANGE DURING THE AFTERNOON...SO A FEW STRONG TO SEVERE STORMS REMAIN POSSIBLE. THE THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY EVENING...HOWEVER AS THE VORT LOBE PIVOTS EASTWARD...THE CHANCES FOR RAIN SHOULD EVENTUALLY DIMINISH LATER FRIDAY NIGHT. .LONG TERM...MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS SATURDAY AND AGAIN MONDAY THROUGH WEDNESDAY NIGHT. MODELS CONTINUE TO HAVE SOME DIFFERENCES IN THE TRACK AND STRENGTH OF AN UPPER LEVEL LOW THAT MOVES INTO THE NORTHERN PLAINS ON SATURDAY. THERE IS SOME INSTABILITY THAT REMAINS ACROSS THE FORECAST AREA ON SATURDAY WHICH BRINGS A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BE STRONG...BUT WITH MODELS NOT HAVING A LOT OF CONSISTENCY THERE IS NOT A LOT OF CONFIDENCE. THE UPPER LEVEL LOW WEAKENS SATURDAY NIGHT AND MOVES OFF TO THE EAST ALLOWING FOR A DRY AND WARMER PERIOD. A SURFACE LOW DEVELOPS IN KANSAS MONDAY SETTING UP A FRONTAL BOUNDARY GENERALLY EAST TO WEST ACROSS THE AREA. A SERIES OF UPPER LEVEL WAVES MOVE THROUGH THE AREA MONDAY THROUGH WEDNESDAY AND PRECIPITATION IS POSSIBLE ALONG AND TO THE NORTH OF THE FRONT. MODELS CONTINUE TO HAVE INCONSISTENCIES WHICH LEAD TO LOWER CONFIDENCE IN JUST HOW MUCH OR HOW STRONG ANY THUNDERSTORMS WOULD BE. FEEL THERE IS A FAIR CHANCE FOR SOME PRECIPITATION...BUT THERE IS STILL ENOUGH UNCERTAINTY THAT DETERMINING MUCH MORE THAN THAT WOULD BE A CHALLENGE. && .AVIATION...18Z TAF. MAIN CHALLENGES FOR THE 18Z TAF WILL BE CEILINGS AND VISIBILITIES ASSOCIATED WITH VARIOUS PRECIPITATION CHANCES AT KGRI. KUEX WSR-88D EARLY THIS AFTERNOON SHOWS THE BULK OF THE RAINFALL HAS LIFTED NORTH OF KGRI. THERE ARE STILL A FEW SHOWERS SOUTH OF KGRI THAT MAY LIFT NORTH AND IMPACT THE TERMINAL LOCATION OVER THE NEXT HOUR OR TWO...SO WILL SHOW THAT POSSIBILITY IN A BRIEF TEMPO GROUP. ONCE THE SHOWERS END...DRIZZLE COULD LINGER THROUGH MUCH OF THE AFTERNOON. CEILINGS ACROSS MUCH OF THE REGION ARE IN THE MVFR AND IFR RANGE...AND KGRI SHOULD SEE CURRENT MVFR CEILINGS FALL INTO THE IFR CATEGORY THIS AFTERNOON. MORE RAIN AND THUNDERSTORM CHANCES WILL ARRIVE LATER THIS EVENING INTO THE OVERNIGHT HOURS. TRIED TO PIN DOWN THE MORE LIKELY PERIOD OF THUNDERSTORMS IN A TEMPO GROUP THOUGH CONFIDENCE IN THAT TIMING IS NOT OVERLY HIGH. THE RAIN AND THUNDERSTORMS SHOULD END FRIDAY MORNING...HOWEVER MORE THUNDERSTORM CHANCES COULD ARRIVE AGAIN FRIDAY AFTERNOON...WHICH IS CURRENTLY BEYOND THIS TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, May 19, 3:17 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 317 PM CDT THU MAY 19 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 317 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS KANSAS. THE GREATEST THREAT FOR SEVERE STORMS WILL FOCUS ACROSS NORTH CENTRAL KANSAS...AND ALSO IN SOUTH CENTRAL NEBRASKA MAINLY SOUTH OF INTERSTATE 80. THE PRIMARY SEVERE WEATHER THREATS WILL BE HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS TO AROUND 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ACROSS NORTH CENTRAL KANSAS. WHILE THE PRIMARY SEVERE WEATHER THREAT WILL DIMINISH BY MIDNIGHT...STRONG TO MARGINALLY SEVERE STORMS REMAIN POSSIBLE LATE TONIGHT WITH THE PRIMARY THREATS OF HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS ALONG AND EAST OF HIGHWAY 281. HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS. ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON...ALTHOUGH THIS THREAT IS MORE UNCERTAIN. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH SATURDAY...MULTIPLE ROUNDS OF THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING ISSUES. THUNDERSTORMS ARE AGAIN IN THE FORECAST ACROSS THE OUTLOOK AREA FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY INTO THE MID EVENING HOURS...MAINLY ACROSS NORTH CENTRAL KANSAS AND POSSIBLY IN SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 19, 4:56 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 456 PM CDT THU MAY 19 2011 KSZ018-192230- OSBORNE KS- 456 PM CDT THU MAY 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE COUNTY UNTIL 530 PM CDT... AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSBORNE...OR 30 MILES WEST OF BELOIT... MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSBORNE... DOWNS... PORTIS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3957 9874 3957 9848 3932 9849 3928 9884 TIME...MOT...LOC 2156Z 199DEG 27KT 3939 9865 WESELY
Special weather statement, May 19, 5:59 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 559 PM CDT THU MAY 19 2011 KSZ006-018-192330- OSBORNE KS-SMITH KS- 559 PM CDT THU MAY 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSBORNE AND SOUTHEASTERN SMITH COUNTIES UNTIL 630 PM CDT... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF OSBORNE...OR 34 MILES SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PORTIS... HARLAN... BELLAIRE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3940 9896 3986 9873 3973 9850 3933 9875 TIME...MOT...LOC 2259Z 204DEG 45KT 3946 9880 HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:12 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 33 min |
| May 19, 1:37 AM CDT | Special Weather Statement | GID | Osborne | 23 min |
| May 19, 1:50 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 25 min |
| May 19, 2:29 AM CDT | Special Weather Statement | GID | Jewell | 31 min |
| May 19, 4:14 PM CDT | Tornado Warning | GID | Osborne | 43 min |
| May 19, 4:56 PM CDT | Special Weather Statement | GID | Osborne | 34 min |
| May 19, 5:59 PM CDT | Special Weather Statement | GID | Osborne | 31 min |
| May 19, 6:08 PM CDT | Special Weather Statement | GID | Mitchell | 22 min |
| May 19, 6:33 PM CDT | Special Weather Statement | GID | Smith | 27 min |
| May 19, 6:46 PM CDT | Special Weather Statement | GID | Smith | 29 min |
| May 19, 6:47 PM CDT | Tornado Warning | GID | Mitchell | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.